Alert archive / Tennessee / Wind Advisories in 2020
Wind Advisory 14, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Apr 23, 2020, 7:54 PM EDT for 8 counties in Tennessee. It took effect at Apr 23, 2020, 8:00 PM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2020, 7:54 PM EDT (23:54 UTC)
- In effect from
- Apr 23, 2020, 8:00 PM EDT
- Expired
- Apr 24, 2020, 2:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079 WWUS74 KMRX 232354 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 754 PM EDT Thu Apr 23 2020 TNZ018-041-043-045-047-072-074-087-240600- /O.EXP.KMRX.HW.W.0005.000000T0000Z-200424T0000Z/ /O.NEW.KMRX.WI.Y.0014.200424T0000Z-200424T0600Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Doeville, Mountain City, Neva, Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico, and Coker Creek 754 PM EDT Thu Apr 23 2020 ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT FRIDAY... ...HIGH WIND WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Portions of east Tennessee. * WHEN...Until 2 AM EDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during these strong winds, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Apr 23, 7:41 PM EDT, 13 minutes earlier.
Area forecast discussion, Apr 23, 7:41 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
741 PM EDT Thu Apr 23 2020
.UPDATE...
FOR 00Z AVIATION.
&&
.SHORT TERM...(Tonight and Friday)...Afternoon water vapor
imagery continues to show a nearly vertically stacked low moving
into the Ohio river valley with an impressive jet streak aligned
across the Tennessee valley. Water vapor imagery also places a dry
intrusion from the southern plains northeast into Middle
Tennessee. At the surface, an area of low pressure was noted
across northwest Tennessee. Attendant this low was a developing
occluded front from the surface low to south of KMEM. A warm front
was noted from the triple point in northern Mississippi and
stretched southeast into western Alabama and central Georgia. The
airmass across the region continues to remain stable as indicated
by SPC mesoanalysis and 16Z soundings from northern Alabama
confirm this with an strong inversion near 850mb. However some
airmass recovery may be taking place further west.
Regional radar imagery indicates a mostly dry forecast area
currently with some light QPF across southwest Virginia
associated with the left exit region of the upper level jet.
Further west, radar is starting to reveal some weak returns across
West and Middle Tennessee near the occlusion. Cloud Phase
Distinction imagery shows that most of this activity remains low
topped although some vertical development can be seen in an area
that is becoming more unstable. The main question continues to be
to what extend thunderstorms can develop and how strong to severe
those storms will be. Confidence has increased that the threat has
actually lowered with the Day 1 slight risk moved further south
on the mid day update. This places much of the forecast in a
marginal risk while southeast Tennessee remains in an enhanced
risk. While we still anticipate at least some development this
afternoon near the occluded front, CAM data such as the NAMNEST
and HRRR depict this activity to remain isolated to scattered. The
parameter space remains at least marginally conducive for strong
thunderstorms. Overall instability is on the weak side with only a
couple hundred Joules of most unstable CAPE showing up on
mesoanalysis. The surface warm front will remain key as to how far
north the main severe threat will end up. Morning convection
along with current convection across the Gulf Coast has kept much
of the moisture advection at bay with the warm front struggling to
move north. Expect this trend to continue through the afternoon
but it is possible this warm front touches a county or two in
southeast Tennessee. However, there is strong consensus that much
of the surface based instability remains to the south of the
area.
Any tornado threat today will occur near or south of the warm front.
Even then, the tornado threat likely will remain on the low side as
the 850mb jet core begins to eject north and east taking the better
shear with it. However, 0-6km bulk shear of >40 kts does support
some organized convection although most of this activity should
remain elevated. With the elevated nature expected, the main
threats would be convective downdrafts with damaging winds. Some
small hail is also possible as the core of the upper low moves
closer to the region increasing mid level lapse rates. This
activity will move out of the area later tonight. The mountain
wave event continues this afternoon with observations continuing
to indicate high winds. The NPW will continue as a result and
should expire at 00Z.
The forecast for Friday looks much drier especially after the
morning as the upper level low kicks off to the east and surface
high pressure is able to move in. Temperatures on Friday will be
in the lower 60s to low 70s.
AD
.Long Term...(Friday Night through Thursday)...
For the extended period, the pattern will remain active under an
amplified pattern typical of the Spring season. There are two main
systems that look to impact the area-one during the Saturday/Sunday
time frame with convective potential and one during the
Tuesday/Wednesday time frame. Aside from rainfall within these
systems, gusty winds for the weekend and below normal temperatures
under largely negative 500mb height anomalies are two other
characteristics that occur within the period.
Friday Night through Monday
The period commences with an approaching surface low from the
Texas/Oklahoma/Arkansas area on Friday with increasing upper-level
support. A longwave trough with an axis in the central U.S. will
shift east during the weekend bringing an 80 to 100 knot 300mb and
500mb jet streak at its base over Georgia and Alabama into Saturday.
This placement puts the County Warning Area in the left-exit region,
which would support upper-level divergence. Accordingly, model
guidance brings a large area of PVA in our region up towards the
Ohio River Valley. These dynamics could help to support convergence
at the surface with the surface warm front being the lifting
mechanism. However, the surface low looks to undergo occlusion
closer to its center, which will work to inhibit severe potential.
Nevertheless, the aforementioned dynamics combined with a 30 to 40
knot 850mb jet will help to keep breezy conditions through Saturday
with some convection still taking place due to instability evidenced
with negative LI values and mid-level lapse rates of 6 to 7 degrees
Celsius/km. While a strong/severe storm or two is still possible,
the threat for significant severe weather remains low.
Heading into Sunday, the low continues off to the northeast with the
upper-level trough deepening from the Ohio River Valley down towards
the Gulf. Wraparound moisture from the low will keep chance PoPs in
the area for Sunday. With 500mb height anomalies approaching -15
dam, anomalously cool temperatures will also be notable on Sunday
with highs struggling to break out of the 50s in most areas, about
15 degrees below normal. Depending on how much clearing takes place
on Sunday night, temperatures could fall into the upper 30s in some
spots. With a surface high and rising heights for Monday,
temperatures do recover mostly into the 60s with dry conditions.
Tuesday through Thursday
For the end of the period, there is increasing confidence for a
large system to develop on the lee side of the Rockies and progress
towards the eastern U.S. Tuesday into Wednesday. There is
significant disagreement in model guidance for track and intensity,
but precipitation sometime in this period looks likely, so PoPs up
to 70% were utilized. With PWAT anomalies per ensemble means within
0.20" of the normal, there is little signal for significant/heavy
rainfall. However, below normal temperatures will likely make a
return by Thursday. This is evidenced by 500mb height anomalies of -
10 to -15 dam with a Phase 3 MJO taking place. This phase is
supportive of below normal temperatures and above normal
precipitation in the March/April/May period in the southeastern U.S.
BW
.AVIATION...
00Z TAF DISCUSSION.
Tricky TAF forecast with low to medium confidence. Scatterd Showers
and a few rumbles of thunder will produce brief heavy rain over
the TAF sites through late evening. Exact timing is the lowest
confidence, but believe these are most likely between now and 04Z
causing brief reductions to MVFR cigs and vis. CHA will be dry
after 04Z, but scattered showers will persist around TYS and TRI
through 09Z. MVFR, and occasional IFR cigs, look to dominate from
the second half of tonight through at least mid morning before
improving to VFR Friday afternoon.
RG
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 56 74 54 72 51 / 70 10 20 70 30
Knoxville McGhee Tyson Airport, TN 58 71 52 72 51 / 70 20 10 80 40
Oak Ridge, TN 57 71 52 70 49 / 80 20 20 80 40
Tri Cities Airport, TN 55 66 48 69 49 / 70 40 10 80 60
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning until 8 PM EDT this evening for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Apr 23, 3:14 PM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 314 PM EDT Thu Apr 23 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-241915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 314 PM EDT Thu Apr 23 2020 /214 PM CDT Thu Apr 23 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Isolated strong to severe thunderstorms will be possible this afternoon and evening with the highest risk across southeast Tennessee. The main risk will be damaging winds and quarter size hail. An isolated tornado cannot be ruled out mainly across southeast Tennessee. Mountain wave high winds are occurring across the East Tennesse Mountains and adjacent foothills today where a High Wind Warning is in effect through 8pm tonight. Southerly winds will gust over 70 mph at times across the mountains and foothills. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong thunderstorms are possible on Saturday across portions of the area mainly in the southern Plateau. Main threats are gusty winds and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, Apr 23, 4:08 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM NON-TSTM WND DMG GATLINBURG 35.72N 83.49W
04/23/2020 SEVIER TN EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE GATLINBURG AREA,
SOME BLOCKING ROADS INCLUDING THE BY-PASS.
TREES HAVE FALLEN ON STRUCTURES NEAR PITTMAN
CENTER. TIME IS ESTIMATED.
&&
DGSSpecial weather statement, Apr 23, 6:40 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
640 PM EDT Thu Apr 23 2020
TNZ036-037-069-232315-
Anderson TN-Union TN-Knox TN-
640 PM EDT Thu Apr 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR KNOX...SOUTHEASTERN ANDERSON AND
SOUTHEASTERN UNION COUNTIES UNTIL 715 PM EDT...
At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Farragut, Plainview, Halls, Blaine,
Luttrell, Paulette and Karns.
LAT...LON 3604 8429 3625 8375 3617 8372 3616 8373
3614 8372 3613 8371 3610 8370 3609 8371
3606 8369 3606 8368 3597 8365 3596 8367
3587 8423
TIME...MOT...LOC 2239Z 248DEG 41KT 3600 8411
DGSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 6:40 PM EDT | Special Weather Statement | MRX | Knox | 35 min |
Nearby
Wind Advisories in Tennessee, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.